Alabama, 2021

Damaging Winds in Alabama, June 3, 2021

June 3, 2021 · NWS HUN · 2 events in 2 counties and zones

Several clusters of thunderstorms moved east across north Alabama during the overnight and early morning hours of the 3rd. One thunderstorm produced damage near Rogersville in Lauderdale County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Several clusters of thunderstorms moved east across north Alabama during the overnight and early morning hours of the 3rd. One thunderstorm produced damage near Rogersville in Lauderdale County. Another knocked a tree down in Colbert County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 2, 11:31 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 2, 11:31 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1231 AM CDT Thu Jun 3 2021

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Rest of tonight)
Issued at 957 PM CDT Wed Jun 2 2021

After a rather active start to the evening, storms have weakened
somewhat over the CWFA over the last hour or two. We still have
what's left of the original line of showers and storms pushing into
GA and Ern TN, with another round of weaker shower and tstorm
activity still continuing to develop in NE MS. This activity will
continue to drift Ewrd thru much of the overnight hours, but for the
most part, the severe threat has dwindled for our local area. This
activity is associated with an area of low pressure scooting Ewrd
across the OH Valley, with a cold front draped to our W loosely
oriented along the MS River.

The current forecast handles both the current and expected trends for
the rest of tonight, so no changes were necessary. Morning lows will
remain mild, landing in the 65-70F range by morning. Widespread fog
development is not expected overnight tonight thanks to the
convection in place, but some patchy fog may try to develop close to
sunrise if the showers and storms finally fizzle out. Otherwise,
showers and storms will redevelop tomorrow, though the coverage
likely won't be as much as it was today. Convection tomorrow should
be confined to areas along/E of I-65 as the front to the W nudges
Ewrd into the area through the day.

.SHORT TERM...(Thursday through Friday night)
Issued at 232 PM CDT Wed Jun 2 2021

Over the course of the short term period, an upper low is predicted
to cutoff in the base of a longwave trough across the central Plains
and drift southward across west TX. The more progressive northern
portion of the trough will spread eastward through the OH and TN
Valleys on Thursday and Thursday night, with lift from this feature
maintaining a risk for showers and thunderstorms in the warm/moist
airmass to the south of a cold front due to arrive late Thursday
afternoon or Thursday evening. Forecast soundings depict a slightly
more unstable environment tomorrow due to steepening lapse rates
aloft, and this will support another marginal risk for severe
thunderstorms given persistent deep layer shear in the 30-40 knot
range. However, unlike today, this risk will be more focused across
the southeastern portion of the CWFA, where the slow-moving surface
trough will likely be located around the time convective temperatures
are reached late tomorrow morning. A drier airmass will be advected
southward into the region beginning early Friday morning, with little
to no chance for precipitation on Friday/Friday night. Temperatures
beneath mostly sunny skies will warm efficiently into the m-u 80s on
Friday afternoon, but should cool into the lower 60s Saturday
morning.

.LONG TERM...(Saturday through Tuesday)
Issued at 232 PM CDT Wed Jun 2 2021

A mid-level ridge will build northward across the Southeastern CONUS
early this weekend, in advance of a cutoff upper low across South
TX. This will provide warm and dry conditions on Saturday, with highs
in the u80s-l90s. However, it still appears as if deep-layer
southerly flow will begin to strengthen across the region late
Saturday night in the gradient between a developing mid-level ridge
to our east and the cutoff upper low to our west. Low-level
southeasterly flow on the western rim of the Mid-Atlantic Bermuda
high will also assist in advecting rich moisture northward into the
region, with precipitable water values in the 1.7-1.9 inch range and
boundary layer dewpoints in the u60s-l70s much of next week. Given
the lack of synoptic scale forcing for ascent, we anticipate
scattered mainly diurnal convection each afternoon/evening, with
highs in the mid 80s and lows in the u60s-l70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1231 AM CDT Thu Jun 3 2021

VFR conditions will be the predominant flight category over the next
6 to 8 hours, with a few VCSH passing near the terminals. Should a
shower impact either terminal, brief MVFR conditions will be possible
but confidence was too low to mention at this time. Ceilings will
lower to MVFR levels by the mid to late morning through the mid
afternoon as another round of showers and storms are expected to
redevelop just ahead of a cold front. Winds will also become gusty
and out of the WSW during this timeframe. Precipitation will begin
to taper off late in the period after sunset, with winds dropping to
less than 10 kts.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...12
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 2, 9:09 PM CST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1009 PM CDT Wed Jun 2 2021

ALZ001>010-016-TNZ076-096-097-031130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1009 PM CDT Wed Jun 2 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

The probability of widespread hazardous weather is low.

A few thunderstorms will be possible overnight, capable of gusty
winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous showers and thunderstorms are expected to
develop along and ahead of a cold front on Thursday, with the best
coverage being along and east of the Interstate 65 corridor. A few
of these storms could be strong to marginally severe.

Isolated to scattered thunderstorms will be possible Sunday through
Tuesday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

12

In the hours before

Special weather statement, Jun 2, 8:02 PM CST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
902 PM CDT Wed Jun 2 2021

ALZ010-030230-
DeKalb AL-
902 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEKALB COUNTY UNTIL 930
PM CDT...

At 902 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rainsville, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Payne, Rainsville, Henagar, Sylvania, Fyffe, Powell, Valley
Head, Hammondville, Pine Ridge and Guest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3441 8592 3448 8596 3467 8569 3450 8558
TIME...MOT...LOC 0202Z 241DEG 15KT 3448 8588

BCC
Local storm report, Jun 2, 10:29 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1129 PM CDT WED JUN 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     1 N ANDERSON            34.92N 87.27W
06/02/2021                   LAUDERDALE         AL   BROADCAST MEDIA

            SOCIAL MEDIA REPORT RELAYED BY BROADCAST
            MEDIA OF A COUPLE OF TREES DOWN IN ANDERSON.
            TIME ESTIMATED BY RADAR.

&&
Special weather statement, Jun 2, 11:46 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1246 AM CDT Thu Jun 3 2021

ALZ001>003-030630-
Lauderdale AL-Franklin AL-Colbert AL-
1246 AM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE...WESTERN
COLBERT AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 130 AM CDT...

At 1245 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms in western Lauderdale, Colbert and Franklin Counties.
The strongest storm was near Belmont, moving northeast at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Florence, Red Bay, Cherokee, Underwood-Petersville, Waterloo, Malone,
Pogo, Mt Hester, Maud and Allsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3488 8810 3501 8803 3500 8755 3437 8817
TIME...MOT...LOC 0545Z 227DEG 32KT 3446 8821
Special weather statement, Jun 3, 12:17 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
117 AM CDT Thu Jun 3 2021

ALZ001>003-030700-
Lauderdale AL-Franklin AL-Colbert AL-
117 AM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE...COLBERT AND
NORTHERN FRANKLIN COUNTIES UNTIL 200 AM CDT...

At 116 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Belgreen, or 13 miles west of Russellville, moving
northeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red Bay,
Killen, Littleville, Leighton and St. Florian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3463 8812 3500 8754 3457 8752 3440 8816
TIME...MOT...LOC 0616Z 244DEG 25KT 3457 8795
Special weather statement, Jun 3, 1:06 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
206 AM CDT Thu Jun 3 2021

ALZ001-002-004-005-030745-
Lawrence AL-Lauderdale AL-Limestone AL-Colbert AL-
206 AM CDT Thu Jun 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHWESTERN
LIMESTONE...SOUTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE COUNTIES
UNTIL 245 AM CDT...

At 205 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leighton, or near Muscle Shoals, moving northeast at 40 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Rogersville, Killen,
Town Creek, Littleville, Lexington and Leighton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3480 8778 3500 8764 3501 8761 3500 8721
      3473 8720 3457 8775 3457 8779
TIME...MOT...LOC 0705Z 234DEG 33KT 3468 8761

The radar

The Columbus AFB radar (KGWX), 125 km away, was scanning. The volume nearest the first event began at 07:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
June 3, 1:19 AM CST
Where
Colbert County, 1.96 mi N of Ford City
Measured
35 kt (40 mph) estimated gust
Property damage
$200
Reported by
State Official
Coordinates
34.808, -87.524

A tree was knocked down at Lime Kiln Hollow Drive and Lime Drive. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
June 3, 1:44 AM CST
Where
Lauderdale County, 0.58 mi SW of Toonersville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
CoCoRaHS
Coordinates
34.864, -87.338

A CoCoRaHS observer reported that thunderstorm winds knocked down a willow tree, a maple tree, and two bradford pear trees. Also, the storm blown a small greenhouse off of its foundation and destroyed plants inside it. This was less than 400 yards from the intersection of CR 51 and CR 92 northwest of Rogersville. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969301, 971783.